Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 46, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 15, 2003, 8:48 PM EDT for Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 8:48 PM EDT (00:48 UTC)
- Expired
- Jun 15, 2003, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 160057
FFWJKL
KYC109-160345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
848 PM EDT SUN JUN 15 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE...
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY
* UNTIL 1145 PM EDT
* AT 845 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN NEAR MUMMIE...OR ABOUT 7 MILES EAST OF MCKEE...MOVING
SOUTHEAST AT 10 MPH.
* EXCESSIVE RAINFALL WILL BE NEAR
LAKES...
TURKEY FOOT...
MUMMIE...
MAULDEN...
EVEN IN AREAS WHERE RAIN HAS SUBSIDED...OR STOPPED...FLASH FLOODING
IS STILL POSSIBLE FROM THE EXCESSIVE RUNOFF OVER SATURATED GROUNDS.
AT 8:45 PM...COUNTY DISPATCH INDICATED THAT WATER IS STILL FLOWING
ACROSS HIGHWAY 421 IN MCKEE AND THAT WATER IS FLOWING OVER HIGHWAY
89...5 MILES SOUTH OF MCKEE.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3757 8406 3753 8422 3736 8415 3726 8402
3726 8391 3735 8379 3746 8388 3758 8394
$$
OUDEMAN1 follow-up statement
000 WGUS73 KJKL 160342 FFSJKL KYC109-160400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1141 PM EDT SUN JUN 15 2003 ...THE FLASH FLOOD WARNING FOR JACKSON COUNTY WILL BE ALLOWED TO EXPIRE AT 11:45 PM EDT... AT 11:40 PM...COUNTY DISPATCH REPORTED NO ONGOING WATER PROBLEMS IN JACKSON COUNTY. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. RAIN HAS EXITED THE COUNTY. ONLY SCATTERED SHOWERS ARE POSSIBLE FOR THE REMAINDER OF THE NIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL $$ OUDEMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 4:15 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 15, 4:15 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 415 PM EDT SUN JUN 15 2003 UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS. BOUNDARY IS STILL IN THE VICINITY...NEAR THE OHIO RIVER. RADAR IS LIT UP LIKE A CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE AIRMASS. DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH. WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN FOR THE NEXT SEVERAL PERIODS. THEREFORE HAVE EXTENDED FFA FOR THE REST OF THE NIGHT. ENSEMBLES ARE PUSHING FRONT THROUGH BY FRIDAY/SATURDAY FINALLY. WILL CONTINUE THE DRY FORECAST FOR THE WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH WAA. .JKL...FFA ALL COUNTIES THROUGH 6 AM. HEINLEIN -------------------------------------------------------------------- 1158 AM EDT SUN JUN 15 2003 MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY. HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY. .JKL...FFA FOR ALL COUNTIES. MCLANE -------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 304 AM EDT SUN JUN 15 2003 CURRENT SFC MAP FEATURES STATIONARY FRONTAL BOUNDARY JUST NORTH OF OUR AREA. THIS BOUNDARY ALONG WITH OCCASIONAL WEAK UPPER LEVEL SUPPORT HAS BEEN A NEMESIS THE PAST FEW DAYS. CONVECTION IS STILL CURRENTLY ONGOING IN OUR SOUTHERN COUNTIES. MODELS CONTINUE TO ADVERTISE THIS FRONTAL BOUNDARY NUDGING SOUTHWARD OVER THE NEXT 48 HOURS. PWS CONTINUE TO RUN VERY HIGH AND WITH SATURATED GROUND FROM PREVIOUS RAINS AND EVEN WEAKER STEERING WINDS PROGGED FOR TODAY...FEEL THAT FLOOD WATCH IS NECESSARY FOR ALL THROUGH MIDNIGHT TONIGHT. WHILE A FEW COUNTIES HAVE ESCAPED SOME OF THE HEAVIER RAINFALL...WOULD RATHER PLAY IT SAFE AND COVER ALL THE BASES TODAY...AS ANY PARTICULAR AREA COULD EASILY EXCEED FFG VALUES WITH SLOW MOVING STORMS. MONDAY INVOLVES MORE OF THE SAME...WITH MAIN ORGANIZED AREAS OF CONVECTION FOLLOWING THE LUMBERING FRONTAL BOUNDARY. WILL VARY POPS FROM LOW CHANCE IN THE NORTH...TO LIKELY IN THE SOUTH. TUESDAY NIGHT INTO WEDNESDAY LOOKS INTERESTING AS GFS DEVELOPS A CUTOFF 5H LOW WHICH HELPS INITIATE SOME DECENT ASCENT. 850 MB WINDS INCREASE TO AROUND 30 KNOTS AND LOW PRESSURE HELPS BRING EXISTING FRONTAL BOUNDARY BACK NORTH. ETA DOESNT DEVELOP THE 5H LOW AS MUCH AND ALSO CARRIES IT FURTHER SOUTH. GFS HAS PRETTY GOOD ORGANIZED SHOTS OF PRECIPITATION AS WAVES RIDE ALONG THE FRONT. THIS WOULD ONLY AGGRAVATE AN ALREADY TOUCHY HYDRO SITUATION. WILL NOT STRAY TOO FAR FROM PREVIOUS FORECAST...HOWEVER THIS SCENARIO BARES WATCHING AS IT UNFOLDS. -------------------------------------------------------------------- 1045 PM EDT SAT JUN 14 2003 EVENING UPDATE. NOT TOO MANY CHANGES MADE TO GRIDS SO FOR UPDATE IFPS WILL DO ALL OF THE WORK. HAVE ADDED PATCHY FOG. UPDATE OUT SHORTLY. OUDEMAN
Hazardous weather outlook, Jun 15, 3:44 PM EDT, 5 hours 4 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 344 PM EDT SUN JUN 15 2003 ...FLOOD WATCH IN EFFECT THROUGH 6 AM MONDAY MORNING FOR ALL OF EASTERN KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL INITIATE ALONG AND SOUTH OF A STALLED FRONTAL BOUNDARY. THESE STORMS COULD PRODUCE RAINFALL RATES IN EXCESS OF AN INCH PER HOUR. IN CONJUNCTION WITH ALREADY SATURATED GROUND CAUSED BY PREVIOUS RAINS...THIS POSES A FLASH FLOOD THREAT ACROSS THE ENTIRE AREA THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH FRIDAY. WHILE NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY MONDAY THROUGH WEDNESDAY. FLASH FLOODING WILL THEREFORE CONTINUE TO BE A THREAT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. GEOGERIAN/MCLANE
In the hours before
Local storm report, Jun 15, 8:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
844 PM EDT SUN JUN 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 2 S MANCHESTER KY FLASH FLOODS
06/15/03 CLAY SIX INCHES OF WATER
FLOWING ACROSS HIGHWAY
1999. ROAD IMPASSIBLE.
REPORTED BY LAW
ENFORCEMENT.
0710 PM 2 E MANCHESTER KY FLASH FLOODS
06/15/03 CLAY ONE FOOT OF WATER FLOWING
OVER HIGHWAY 3432. REPORTED
BY LAW ENFORCEMENT.
0750 PM MCKEE KY FLASH FLOODS
06/15/03 JACKSON 10 INCHES OF WATER FLOWING
ACROSS HIGHWAY 421.
REPORTED BY DISPATCH
OFFICE.
HYSELLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:19 PM EDT | Flash Flood Warning | JKL | Owsley | 4 hr |
| Jun 16, 12:49 PM EDT | Flash Flood Warning | JKL | Rockcastle | 3 hr |
| Jun 16, 12:56 PM EDT | Flash Flood Warning | JKL | Estill, Jackson | 3 hr |
| Jun 16, 1:03 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 16, 2:56 PM EDT | Flash Flood Warning | JKL | Clay | 3 hr |
| Jun 16, 3:27 PM EDT | Flash Flood Warning | JKL | Knox | 3 hr |
| Jun 16, 3:35 PM EDT | Flash Flood Warning | JKL | Breathitt, Perry | 3 hr |
| Jun 16, 3:45 PM EDT | Flash Flood Warning | JKL | Owsley | 3 hr |
| Jun 16, 3:53 PM EDT | Flash Flood Warning | JKL | Menifee, Montgomery | 3 hr |
| Jun 16, 4:03 PM EDT | Flash Flood Warning | JKL | Leslie | 3 hr |
| Jun 16, 4:09 PM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Jun 16, 4:16 PM EDT | Flash Flood Warning | JKL | Johnson | 3 hr |
| Jun 16, 4:31 PM EDT | Flash Flood Warning | JKL | Magoffin | 3 hr |
| Jun 16, 4:41 PM EDT | Flash Flood Warning | JKL | Bath, Fleming | 3 hr |
| Jun 16, 5:21 PM EDT | Flash Flood Warning | JKL | Rowan | 3 hr |
| Jun 16, 6:00 PM EDT | Flash Flood Warning | JKL | Estill | 3 hr |
| Jun 16, 6:40 PM EDT | Flash Flood Warning | JKL | Elliott | 2 hr |
| Jun 16, 6:44 PM EDT | Flash Flood Warning | JKL | Menifee, Montgomery | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.